Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 314, NWS Midland/Odessa, TX

August 28, 2005Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 28, 2005, 12:55 AM MDT for Lea County, New Mexico. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2005, 12:55 AM MDT (06:55 UTC)
Expired
Aug 28, 2005, 2:00 AM MDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 146 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2282 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 280657
SVRMAF
NMC025-280800-
/O.NEW.KMAF.SV.W.0314.050828T0655Z-050828T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1255 AM MDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 200 AM MDT

* AT 1250 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND   
  DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR    
  THE LEA COUNTY LINE JUST WEST OF CAPROCK...OR 29 MILES WEST OF     
  TATUM...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAPROCK...
  U.S. HIGHWAY 380...
  STATE HIGHWAY 457...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

LAT...LON 3356 10369 3317 10375 3285 10351 3324 10317
      3356 10343

$$
1 follow-up statement
000 
WWUS54 KMAF 280734
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 AM CDT SUN AUG 28 2005

NMC025-280800-
/O.CON.KMAF.SV.W.0314.000000T0000Z-050828T0800Z/
LEA-
133 AM MDT SUN AUG 28 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM MDT
FOR NORTHERN LEA COUNTY...

AT 128 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED 21 MILES WEST OF MCDONALD...OR ABOUT 22 MILES
NORTHWEST OF LOVINGTON...MOVING SOUTH AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...U.S. 
HIGHWAY 82...STATE HIGHWAYS 249 AND 457...AND EVENTUALLY MALJAMAR.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3356 10369 3317 10375 3285 10351 3324 10317
      3356 10343

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:41 PM MDT, 11 hours 14 minutes earlier.

Area forecast discussion, Aug 27, 1:41 PM MDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT SAT AUG 27 2005

.SHORT TERM...
THE OUTFLOW BOUNDARY FROM EARLY MORNING STORMS OVER THE TEXAS
PANHANDLE AND SOUTH PLAINS AREA IS STILL EVIDENT IN KMAF RADAR
IMAGERY AND THE VISIBLE SATELLITE LOOP. THIS BOUNDARY IS CURRENTLY
LOCATED ALONG A BIG LAKE TO PECOS LINE AND IS EXPECTED TO HELP
CONVECTIVE INITIATION THIS AFTERNOON AND EVENING. ELSEWHERE...
ISOLATED TO WIDELY SCATTERED STORMS ARE SEEN ON RADAR IMAGERY ACROSS
THE BIG BEND... TO NEAR VAN HORN AND INTO THE SOUTHERN SACRAMENTO
MOUNTAINS.

FOR TONIGHT... A MID AND UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
STRENGTHEN OVER SOUTHERN CA WHILE A DEEP LOW REMAINS OVER THE
NORTHERN GREAT LAKES REGION. THIS WILL ALLOW NORTHWEST FLOW
ALOFT TO GRADUALLY INCREASE OVER SOUTHESTERN NEW MEXICO AND WEST
TEXAS THROUGH TONIGHT. THE SHORT RANGE MODELS AGREE A WEAK MID LEVEL
SHORTWAVE TROUGH EMBEDDED IN THE NORTHWEST FLOW WILL MOVE OUT OF THE
ROCKIES AND INTO NORTHEASTERN NEW MEXICO TONIGHT. AS THIS OCCURS...
MCS DEVELOPMENT SEEMS PROBABLE TONIGHT AND AREAS FROM LEA COUNTY
EAST INTO THE WESTERN LOW ROLLING PLAINS WOULD BE MOST LIKELY TO BE
AFFECTED BY ANY MCS THAT DEVELOPS. THE HIGHEST POPS (60%) WILL BE
PLACED ACROSS THE ABOVE MENTIONED REGIONS... WITH POPS TAPERING INTO
THE 10-20% RANGE FOR THE FAR SOUTHEASTERN CWA. ISOLATED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...
AS FAVORABLE 0-6KM SHEAR BEGINS TO TAKE SHAPE OVER SOUTHEASTERN NEW
MEXICO. WE WILL MENTION THIS ALONG WITH THE POSSIBILITY OF HEAVY
RAINFALL IN THE UPCOMING HWO.

.LONG TERM...
UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL CAUSE NORTHWEST FLOW
ALOFT OVER THE CWA.  AN UPPER LEVEL LOW PRESSURE SYSTEM OVER CANADA
WILL DRAG A LONGWAVE TROUGH OVER THE NORTHERN AND CENTRAL US.  AS A
RESULT A SURFACE COLD FRONT WILL MOVE INTO THE CWA SUNDAY
AFTERNOON.

THE FRONT...ALONG WITH UPPER LEVEL SHORTWAVES MOVING AROUND THE
NORTHERN FRINGES OF THE RIDGE WILL COMBINE WITH AMPLE MOISTURE TO
PRODUCE SHOWERS AND THUNDERSTORMS OVER THE CWA.  THE STRONGEST
INSTABILITY WILL BE OVER THE WESTERN CWA SUNDAY WHERE BULK SHEAR
VECTORS AND 700-500 MB LAPSE RATES WILL BE SUCH THAT SOME OF THE
STORMS IN THAT AREA COULD APPROACH SEVERE LIMITS.  WITH PWATS
GENERALLY OVER 1 INCH HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SOME
OF THE THUNDERSTORMS.  THEREFORE...FLOODING COULD OCCUR ESPECIALLY
IN FLOOD PRONE AREAS.

ON MONDAY DRIER AIR BEGINS TO MOVE INTO THE CWA FROM THE NORTH AS
THE UPPER LEVEL HIGH BEGINS TO MOVE TOWARD THE AREA FROM THE WEST
AND THE WIND FROM THE SURFACE TO THE MID LEVELS BECOMES MORE
NORTHERLY.  HAVE RESTRICTED THE SLIGHT CHANCE POPS TO THE SOUTHERN
AND WESTERN SECTIONS WITH ISOLATED POPS ELSEWHERE.  THE HIGH IS
EXPECTED TO MOVE BACK OVER THE REGION BY TUESDAY PRECLUDING THE
CHANCES FOR PRECIPITATION.

TEMPERATURES WILL BE COOLER SUNDAY AND MONDAY DUE TO THE COOLER
AIRMASS ALONG WITH CLOUDS AND PRECIPITATION.  AS THE UPPER HIGH
MOVES BACK OVER THE REGION...TEMPERATURES WILL BEGIN A WARMUP BY
TUESDAY.  WILL FORECAST TEMPERATURES TO BE SLIGHTLY ABOVE NORMAL
BEGINNING WEDNESDAY THROUGH THE END OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  89  67  87 /  60  30  30  10
CARLSBAD NM                70  90  66  86 /  50  40  40  20
DRYDEN TX                  74  94  72  90 /  20  30  40  20
FORT STOCKTON TX           73  92  68  86 /  40  30  40  20
GUADALUPE PASS TX          70  86  62  83 /  40  40  40  20
HOBBS NM                   70  88  66  86 /  50  40  40  20
MARFA TX                   61  88  60  80 /  30  30  40  20
MIDLAND INTL AIRPORT TX    73  90  68  86 /  60  30  40  20
ODESSA TX                  73  90  69  87 /  50  30  40  20
WINK TX                    74  94  68  86 /  50  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

06/54
Hazardous weather outlook, Aug 27, 1:54 PM MDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT SAT AUG 27 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
254 PM CDT SAT AUG 27 2005 /154 PM MDT SAT AUG 27 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE
OUTLOOK AREA TONIGHT. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE... WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERN.
THE SOUTHEASTERN NEW MEXICO PLAINS APPEAR TO HAVE THE GREATEST
CHANCE OF EXPERIENCING THESE STRONGER STORMS. IN ADDITION... HEAVY
RAINFALL WILL BE A CONCERN AS PLENTIFUL MOISTURE REMAINS OVER THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERERED SHOWERS AND THUNDERSTORMS WILL AFFECT MOST LOCATIONS
SUNDAY AND SUNDAY NIGHT.  SOME OF THE STORMS MAY PRODUCE DAMAGING
WINDS AND LARGE HAIL ESPECIALLY OVER WESTERN AREAS... HOWEVER THE
MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN AND POSSIBLE
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED... SPOTTER GROUPS AND
LOCAL LAW ENFORCEMENT OFFICIALS SHOULD KEEP ABREAST OF THE LATEST
WEATHER INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Aug 27, 9:23 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1023 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             FLUVANNA                32.89N 101.15W
08/27/2005  0.75 INCH        SCURRY             TX   PUBLIC

&&

02/75
Special weather statement, Aug 27, 10:29 PM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1129 PM CDT SAT AUG 27 2005

TXZ046-280530-
DAWSON-
1129 PM CDT SAT AUG 27 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN DAWSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WELCH AT 1129 PM CDT...MOVING
SOUTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.

PEOPLE IN WELCH...ALONG STATE HIGHWAY 137...U.S. HIGHWAY 87...AND
EVENTUALLY LAMESA SHOULD PREPARE FOR GUSTY WINDS... SMALL HAIL...
HEAVY RAIN... AND DEADLY LIGHTNING.
Special weather statement, Aug 27, 11:55 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1255 AM CDT SUN AUG 28 2005

TXZ045-280700-
GAINES-
1255 AM CDT SUN AUG 28 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR GAINES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF PAYNES CORNER AT
1255 AM CDT...MOVING SOUTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GAINES COUNTY...INCLUDING THE CITY OF SEMINOLE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 28, 12:21 AM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 AM CDT SUN AUG 28 2005

TXZ060>063-067>070-280715-
WINKLER-ECTOR-WARD-CRANE-GLASSCOCK-MIDLAND-UPTON-REAGAN-
121 AM CDT SUN AUG 28 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CRANE...EASTERN WARD...ECTOR...
GLASSCOCK...MIDLAND...SOUTHEASTERN WINKLER...UPTON AND WESTERN REAGAN
COUNTIES.

OUTFLOW WINDS FROM A COMPLEX OF THUNDERSTORMS WILL SWEEP SOUTH
ACROSS THE PERMIAN BASIN THROUGH 2 AM CDT. NORTHERLY WINDS WILL BE
SUSTAINED AT SPEEDS OF 30 TO 40 MPH WITH GUSTS NEAR 50 MPH.

PERIODS OF THUNDERSTORMS WILL DEVELOP IN THE WAKE OF THE OUTFLOW
BOUNDARY. FREQUENT LIGHTNING...BRIEF HEAVY RAINFALL...AND PERHAPS
SMALL HAIL WILL ACCOMPANY THE STRONGEST STORMS.
Special weather statement, Aug 28, 12:39 AM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 AM CDT SUN AUG 28 2005

NMZ029-280745-
NORTHERN LEA COUNTY-
1239 AM MDT SUN AUG 28 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN LEA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF CAPROCK AT 1239
AM MDT...MOVING SOUTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTHWESTERN LEA COUNTY...ESPECIALLY NEAR CAPROCK...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 28, 12:46 AM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
146 AM CDT SUN AUG 28 2005

TXZ050-280745-
ANDREWS-
146 AM CDT SUN AUG 28 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ANDREWS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER FLOREY AT 146 AM CDT...MOVING
SOUTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN EASTERN ANDREWS COUNTY...INCLUDING THE CITY OF ANDREWS...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:17 AM MDTSevere Thunderstorm WarningMAFEddy58 min
Aug 28, 2:16 AM MDTSevere Thunderstorm WarningMAFEddy59 min
Aug 28, 2:58 PM MDTSevere Thunderstorm WarningMAFEddy62 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.